Skip to Main Content

Mathematics of Computation

Published by the American Mathematical Society since 1960 (published as Mathematical Tables and other Aids to Computation 1943-1959), Mathematics of Computation is devoted to research articles of the highest quality in computational mathematics.

ISSN 1088-6842 (online) ISSN 0025-5718 (print)

The 2020 MCQ for Mathematics of Computation is 1.78.

What is MCQ? The Mathematical Citation Quotient (MCQ) measures journal impact by looking at citations over a five-year period. Subscribers to MathSciNet may click through for more detailed information.


An optimal domain decomposition preconditioner for low-frequency time-harmonic Maxwell equations
HTML articles powered by AMS MathViewer

by Ana Alonso and Alberto Valli PDF
Math. Comp. 68 (1999), 607-631 Request permission


The time-harmonic Maxwell equations are considered in the low-frequency case. A finite element domain decomposition approach is proposed for the numerical approximation of the exact solution. This leads to an iteration-by-subdomain procedure, which is proven to converge. The rate of convergence turns out to be independent of the mesh size, showing that the preconditioner implicitly defined by the iterative procedure is optimal. For obtaining this convergence result it has been necessary to prove a regularity theorem for Dirichlet and Neumann harmonic fields.
  • Robert A. Adams, Sobolev spaces, Pure and Applied Mathematics, Vol. 65, Academic Press [Harcourt Brace Jovanovich, Publishers], New York-London, 1975. MR 0450957
  • Ana Alonso and Alberto Valli, Some remarks on the characterization of the space of tangential traces of $H(\textrm {rot};\Omega )$ and the construction of an extension operator, Manuscripta Math. 89 (1996), no. 2, 159–178. MR 1371994, DOI 10.1007/BF02567511
  • Ana Alonso and Alberto Valli, A domain decomposition approach for heterogeneous time-harmonic Maxwell equations, Comput. Methods Appl. Mech. Engrg. 143 (1997), no. 1-2, 97–112. MR 1442391, DOI 10.1016/S0045-7825(96)01144-9
  • A. Alonso and A. Valli, Unique solvability for high-frequency heterogeneous time-harmonic Maxwell equations via the Fredholm alternative theory, Math. Meth. Appl. Sci., to appear.
  • C. Amrouche, C. Bernardi, M. Dauge and V. Girault, Vector potentials in three-dimensional nonsmooth domains, preprint R 96001, Laboratoire d’Analyse Numérique, Université Pierre et Marie Curie, Paris, 1996.
  • Martin Costabel, A remark on the regularity of solutions of Maxwell’s equations on Lipschitz domains, Math. Methods Appl. Sci. 12 (1990), no. 4, 365–368. MR 1048563, DOI 10.1002/mma.1670120406
  • Monique Dauge, Elliptic boundary value problems on corner domains, Lecture Notes in Mathematics, vol. 1341, Springer-Verlag, Berlin, 1988. Smoothness and asymptotics of solutions. MR 961439, DOI 10.1007/BFb0086682
  • Michal Křížek and Pekka Neittaanmäki, On time-harmonic Maxwell equations with nonhomogeneous conductivities: solvability and FE-approximation, Apl. Mat. 34 (1989), no. 6, 480–499 (English, with Russian and Czech summaries). MR 1026513
  • R. Leis, Exterior boundary-value problems in mathematical physics, Trends in applications of pure mathematics to mechanics, Vol. II (Second Sympos., Kozubnik, 1977) Monographs Stud. Math., vol. 5, Pitman, Boston, Mass.-London, 1979, pp. 187–203. MR 566529
  • Peter Monk, A finite element method for approximating the time-harmonic Maxwell equations, Numer. Math. 63 (1992), no. 2, 243–261. MR 1182977, DOI 10.1007/BF01385860
  • Peter Monk, Analysis of a finite element method for Maxwell’s equations, SIAM J. Numer. Anal. 29 (1992), no. 3, 714–729. MR 1163353, DOI 10.1137/0729045
  • J.-C. Nédélec, Mixed finite elements in $\textbf {R}^{3}$, Numer. Math. 35 (1980), no. 3, 315–341. MR 592160, DOI 10.1007/BF01396415
  • J.-C. Nédélec, A new family of mixed finite elements in $\textbf {R}^3$, Numer. Math. 50 (1986), no. 1, 57–81. MR 864305, DOI 10.1007/BF01389668
  • A. Quarteroni, G. Sacchi Landriani, and A. Valli, Coupling of viscous and inviscid Stokes equations via a domain decomposition method for finite elements, Numer. Math. 59 (1991), no. 8, 831–859. MR 1128036, DOI 10.1007/BF01385813
  • Jukka Saranen, On generalized harmonic fields in domains with anisotropic nonhomogeneous media, J. Math. Anal. Appl. 88 (1982), no. 1, 104–115. MR 661405, DOI 10.1016/0022-247X(82)90179-2
  • Jukka Saranen, On electric and magnetic problems for vector fields in anisotropic nonhomogeneous media, J. Math. Anal. Appl. 91 (1983), no. 1, 254–275. MR 688544, DOI 10.1016/0022-247X(83)90104-X
  • A. Valli, Orthogonal decompositions of $(L^2(\Omega ))^3$, preprint UTM 493, Dipartimento di Matematica, Università di Trento, 1996.
Similar Articles
  • Retrieve articles in Mathematics of Computation with MSC (1991): 65N55, 65N30, 35Q60
  • Retrieve articles in all journals with MSC (1991): 65N55, 65N30, 35Q60
Additional Information
  • Ana Alonso
  • Affiliation: Dipartimento di Matematica, Università di Trento, 38050 Povo (Trento), Italy
  • Email:
  • Alberto Valli
  • Affiliation: Dipartimento di Matematica, Università di Trento, 38050 Povo (Trento), Italy
  • Email:
  • Received by editor(s): December 2, 1996
  • Received by editor(s) in revised form: July 30, 1997
  • Additional Notes: Partially supported by H.C.M. contract CHRX 0930407
  • © Copyright 1999 American Mathematical Society
  • Journal: Math. Comp. 68 (1999), 607-631
  • MSC (1991): Primary 65N55, 65N30; Secondary 35Q60
  • DOI:
  • MathSciNet review: 1609607